Alert archive / Michigan / Blizzard Warnings in 2025

Blizzard Warning 1, NWS Marquette, MI

February 5, 20254 counties in Michigan

NWS Marquette, MI issued this blizzard warning at Feb 5, 2025, 3:14 PM EST for 4 counties in Michigan. It took effect at Feb 6, 2025, 11:00 AM EST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 5, 2025, 3:14 PM EST (20:14 UTC)
In effect from
Feb 6, 2025, 11:00 AM EST
Expired
Feb 7, 2025, 1:00 AM EST
In force
14 hr
Issued by
NWS Marquette, MI

Counties Baraga County, MI, Houghton County, MI, Keweenaw County, MI, Ontonagon County, MI

The radar

The Marquette radar (KMQT), 94 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.2 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2025-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2025-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this blizzard warning went out at Feb 5, 2:41 PM EST, 33 minutes earlier. Its key messages:

  • Two system snowfalls during this forecast cycle, the first tonight into Thursday morning and the second Saturday and Saturday night. At this point, neither are expected to produce significant snowfall as the probability of exceeding 6 inches is not higher than 35% with either event. Slippery travel conditions will occur with the snowfall.
  • Strong west winds expected over northwest Upper MI (Keweenaw in particular) Thursday afternoon and evening. Probability of peak gusts in excess of 50mph is 50%. The strong, gusty winds and developing lake effect snow showers will lead to frequent whiteout conditions in blowing snow and falling snow. Blizzard conditions possible for several hours.
  • Temperatures around normal to below normal into the weekend will settle to prevailing below normal next week.
Area forecast discussion, Feb 5, 2:41 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
241 PM EST Wed Feb 5 2025

.KEY MESSAGES...

- Two system snowfalls during this forecast cycle, the first
  tonight into Thursday morning and the second Saturday and
  Saturday night. At this point, neither are expected to produce
  significant snowfall as the probability of exceeding 6 inches
  is not higher than 35% with either event. Slippery travel
  conditions will occur with the snowfall.

- Strong west winds expected over northwest Upper MI (Keweenaw
  in particular) Thursday afternoon and evening. Probability of
  peak gusts in excess of 50mph is 50%. The strong, gusty winds
  and developing lake effect snow showers will lead to frequent
  whiteout conditions in blowing snow and falling snow.
  Blizzard conditions possible for several hours.

- Temperatures around normal to below normal into the weekend
  will settle to prevailing below normal next week.

&&

.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 239 PM EST Wed Feb 5 2025

Under sfc high pressure ridging, conditions will remain dry and
partly cloudy probably through this evening. Temps early this
afternoon are on their way to rebounding into the lower to mid 20s
after chilly, and in some cases sub-zero, overnight lows.

Later tonight, attention turns to a couple shortwaves set to track
through the Great Lakes region. The first wave now moving through
the Central Plains and mid-Mississippi Valley region will pass
across the southern Great Lakes tonight, slightly preceding the
other stronger shortwave now over the Northern Rockies which will
track e into the Upper Great Lakes late tonight/early Thursday. The
southern wave will capture much of the moisture return from the
Gulf, particularly since it precedes the northern wave. This will
work to hold down snowfall amounts across Upper MI even though the
northern wave is stronger and ends up with a deepening sfc low
response. Developing waa/isentropic ascent will result in -sn
spreading across western Upper MI later this evening and reaching
eastern Upper MI overnight. The 280-290k sfcs show, at best, 6
hrs of favorable ascent late tonight with available mixing
ratios ~2g/kg, suggestive of ~1-2in of system snow tonight into
early Thursday mainly for west and central portions of the U.P.
The DGZ is in a narrow layer high up at about 13-15kft with
only modest lift in the layer, so expect SLRs on the lower side,
ranging from 10-15 to 1. Look for min temps dipping into the 10
to 15 F range over the interior this evening under partly
cloudy skies before rising into the upper teens lower 20s later
tonight under increasing clouds and increasing boundary layer
winds/low-level mixing.

&&

.LONG TERM /TONIGHT THROUGH TUESDAY/...
Issued at 455 AM EST Wed Feb 5 2025

Medium range models remain in good agreement on the pattern across N
America into the weekend. Deep mid-level low currently centered off
of the Pacific NW/BC coast will breakdown, sending one strengthening
shortwave eastward, reaching the Great Lakes on Thu. A separate
shortwave tracking within a branch of flow to the s of the mid-level
low will reach the central Plains today and will slightly precede
the aforementioned wave to the Great Lakes. The remaining remnant of
the mid-level low will then follow, reaching the Great Lakes over
the weekend. As this occurs, building positive height
anomalies/ridging over the ne Pacific across AK into the Arctic will
set the stage for a deepening trof across much of central and
eastern Canada into the U.S. during the first half of next week.
Last 24hrs of guidance has trended more solidly with trof axis
extending southwestward into the western U.S. For Upper MI, this
evolution of the pattern will lead to 2 system snows, first
tonight/Thu morning and second Sat/Sat night in association with the
2 aforementioned waves passing across the Great Lakes. It still
appears neither will produce significant snowfall for Upper MI. Per
NBM, probability of exceeding only 6 inches of snow with the first
system ranges from 0% s central and e to 30% Keweenaw, and with the
second system, it ranges from ~35% far s central to less than 5%
Keweenaw. These probabilities are nearly the same as from the run
24hrs ago, so no upward or downward trends of note. LES will occur
in the wake of each system. Strong winds following the first system
combined with developing westerly flow LES will result in
considerable blsn snow and potential blizzard conditions on the
Keweenaw Thu aftn/evening. The amplifying pattern over N America
early next week will provide a supply of cold air to sustain LES in
the wake of the weekend system. As for temps, around normal to blo
normal temps will be the rule into the weekend, followed by
prevailing blo normal temps during the first half of next week.
Looking farther ahead, EPS/GEFS/GEPS still indicate that positive
height anomalies will expand across the high latitudes thru the last
half of next week, resulting in positive height anomalies bridged
from the Bering Sea across the Arctic to the Norwegian Sea. This
will lock in troffing/negative height anomalies over Canada,
extending into the U.S., setting the stage for prevailing blo normal
temps across Upper MI thru the end of next week and into at least
the first half of the week of Feb 16. The negative height anomalies
are more consolidated into western Canada and the northern Rockies
so that is where the core of the coldest air will reside on most
days. With the cold, LES will obviously occur whenever winds are
onshore. Not much else can be said with regard to pcpn for Upper MI
as storm track will depend on the uncertain location/evolution of
the trof axis into the U.S.

Beginning tonight into Thu morning, attention turns to the first set
of shortwaves tracking to the Great Lakes region. As previously
mentioned, one wave moving across the central Plains today will pass
across the southern Great Lakes tonight, slightly preceding the
other stronger shortwave tracking e to the Great Lakes. The southern
wave will capture much of the moisture return from the Gulf,
particularly since it precedes the northern wave. This will work to
hold down snowfall across Upper MI even though the northern wave is
stronger and ends up with a deepening sfc low response. Developing
waa/isentropic ascent will result in -sn spreading across western
Upper MI this evening and reaching eastern Upper MI overnight. There
has not been much change in the model guidance over the last 24hrs.
The 285-290k sfcs shows about 6-9hrs of ascent and mixing ratios ~2-
3g/kg avbl, suggestive of ~2-4in of snow. DGZ is in a narrow layer
high up at about 13-15kft with only modest lift in the layer. So,
expect SLRs on the lower side, ranging from 10-15 to 1. Using the
model consensus qpf of about 0.1 to 0.3 inches, that yields ~1-4
inches of snowfall, greatest likely thru western Upper MI. System
snow will end sw to ne Thu morning into early aftn.

During Thu aftn and Thu night, focus shifts to strong wind and
developing LES. With the northern shortwave resulting in sfc low
pres organizing/rapidly deepening (~12mb/12hr) eastward across
northern Ontario late Thu into Thu night, w to wnw gradient winds
will rapidly increase, driving colder air into the area and
initiating LES Thu aftn thru Thu night as 850mb temps drop toward
-18 to -20C. Wind fields strengthen btwn the deepening low and high
pres building over the Northern Plains and peak with a wnw wind
direction, ideal for high winds on the Keweenaw. NAM/GFS fcst
soundings still show solid mixing thru low/mid 40kt winds,
suggesting gusts upwards of 50-55mph possible which remains inline
with the EPS and UKMET ensemble median peak gusts. EPS probability
of peak gusts of 58mph or higher remains ~50pct. In addition to the
Keweenaw, expect gusts to 50-55mph near the lakeshore down into
Ontonagon County and lakeside e of Munising as well. Elsewhere,
expect gusts to 30-40mph. With the few inches of snow that just
fell, expect at least ocnl whiteout conditions across the Keweenaw
Thu aftn/evening given the strong wind gusts. However, the addition
of developing LES as 850mb temps fall from around -13C late morning
to -19C by 00z Fri will seriously exacerbate the blsn. Minor
shortwave quickly following the main wave will aid a deepening
moisture profile in the aftn/early evening along with some lifting
of inversion from ~6kft to ~8kft, supporting widespread LES
development. The combination of strong winds and widespread shsn
definitely warrants issuance of winter storm watch for
Keweenaw/northern Houghton counties for frequent whiteouts and the
increasing potential of several hrs of blizzard conditions. Will
extend this watch to Ontonagon County as well. Watch also issued for
southern Houghton/Baraga Counties. Though winds won't be quite as
strong in that area, expect considerable blsn/ocnl whiteouts, and
snowfall will be a bit heavier there as strong winds displace
heavier snow farther inland. Overall, expect roughly 2-6 inches of
snowfall. LES will shift onshore into Alger County eastward Thu
evening. Strong low-level convergence signature in models as winds
shift onshore will support a period of hvy snow. Along the lake e of
Munising, exposure to the strong/gusty wnw wind off of the lake will
lead to whiteouts at locations such as Grand Marais. Expect
headlines in this area Thu night as well for LES and blsn.

W to WNW flow LES will diminish during Fri under moderating/drying
air mass and approaching sfc high pres ridge. Over the weekend,
attention turns to the remnant of the mid-level low that was off of
the Pacific NW coast. That wave reaches the Great Lakes Sat night.
Models have maintained excellent agreement on the sfc low reflection
tracking from KS/OK to the Upper Ohio River Valley/Lwr Great Lakes
with 850mb low tracking across northern IL to Lake Ontario. All of
the ensembles are fairly tightly clustered around that sfc low track
as well. With that track, the main, heavier waa/isentropic ascent
forced pcpn is focused well to the s, but weakly coupled upper jet
forcing is displaced farther n, resulting in expansion of snow area
farther n than would typically be expected. As a result, s central
Upper MI may be clipped by the system's associated heavier band of
snow. A widespread lighter snowfall expected across the rest of
Upper MI. Colder air will follow thru early next week, supporting w
to at times nw flow LES off of Lake Superior.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 108 PM EST Wed Feb 5 2025

VFR conditions under high pressure today will lower to MVFR/IFR
later tonight across the TAF sites as a low brings light to
occasionally moderate snowfall back into the region tonight.
Conditions will eventually lower to airport minimums at CMX by
late Thursday morning/afternoon as strong westerly winds, lake
effect snow and extreme blowing snow move in behind the system's
cold front. Conditions will remain mostly MVFR at IWD and SAW on
Thursday. Westerly wind gusts will approach 40-45 kt at CMX,
and 25-30 kt at IWD and SAW by late Thu morning/afternoon.

&&

.MARINE...
Issued at 455 AM EST Wed Feb 5 2025

With sfc high pres ridge shifting across the area today, winds
across Lake Superior will fall off to under 20kt. Winds will then
increase tonight ahead of the next system. Expect southerly winds to
increase to 20-30kt. Rapidly deepening low tracking e just to the n
of Lake Superior on Thu/Thu night will lead to strong westerlies
developing. Expect solid gales of 40-45kt to develop across much of
the lake with storm force gusts possible from around the Keweenaw
eastward. Probability of storm force gusts is around 60pct Thu aftn
and evening. Hvy freezing spray will also occur during this period
of high winds. Winds will slowly diminish Thu night from w to e with
gales ending by sunrise Fri. Expect w to wnw winds of 20-30kt on
Fri. Wind should fall to under 20kt Fri night and should be under
25kt during the weekend.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Storm Watch from Thursday morning through late Thursday
     night for MIZ001>003.

  Winter Storm Watch from Thursday afternoon through late
     Thursday night for MIZ004-084.

Lake Superior...
  Gale Warning from 7 AM EST /6 AM CST/ Thursday to 1 AM EST
     /midnight CST/ Friday for LSZ162.

  Gale Warning from 7 AM EST /6 AM CST/ Thursday to 4 AM EST /3
     AM CST/ Friday for LSZ240>242-263.

  Gale Warning from 10 AM Thursday to 7 AM EST Friday for
     LSZ243>251-264>267.

Lake Michigan...
  Gale Warning from 10 AM to 10 PM EST Thursday for LMZ221.

  Gale Warning from 10 AM Thursday to 4 AM EST Friday for LMZ248-
     250.

&&

SHORT TERM...Voss
LONG TERM...Rolfson
AVIATION...Voss
MARINE...Rolfson
Hazardous weather outlook, Feb 5, 4:28 AM EST, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
428 AM EST Wed Feb 5 2025

MIZ001>007-009>014-084-085-060930-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
428 AM EST Wed Feb 5 2025 /328 AM CST Wed Feb 5 2025/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Today and Tonight

System snowfall begins moving into Upper Michigan tonight,
bringing generally 1 to 3 inches across the area before dawn
Thursday. Expect slippery travel conditions.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The last of the system snowfall moves through Upper Michigan
Thursday morning before transitioning to lake effect in the west-
northwest wind snow belts. Expect generally a half to 2 inches of
fluffy snowfall across the area, with most falling during the
early morning hours. However, the Keweenaw could see up to 5
inches before the sun sets. In addition, strong west winds on and
around the Keweenaw late Thursday into Thursday night will create
wind gusts up to 55 mph. These strong gusty winds bring the
potential for occasional whiteout conditions in blowing and
falling snow. See the latest Winter Storm Watch for additional
details.

A second system snowfall is expected Saturday and Saturday night.
At this point no significant snowfall is expected, with less than
10% chance of 6 inches or greater. Slippery travel conditions
will occur with the snowfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to submit snowfall reports to the
National Weather Service via phone, on our website, or through
Facebook or Twitter.

LSZ162-240>251-263>267-060930-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
428 AM EST Wed Feb 5 2025 /328 AM CST Wed Feb 5 2025/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

West becoming northwest gales of 35 to 45 knots (with a few storm
force gusts up to 50 knots possible), strongest east half, and
heavy freezing spray are expected late Thursday afternoon through
Thursday night. Gale Warnings are in effect. See the latest Open
Lake Forecast and Marine Weather Message for additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-060930-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
428 AM EST Wed Feb 5 2025

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Westerly gales of 35 to 40 knots expected late Thursday into
early Thursday night. See the latest Nearshore Zone Forecast and
Marine Weather Message for additional details.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TAP

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 4:11 AM ESTGale WarningMQT48 hr
Feb 5, 4:11 AM ESTSmall Craft AdvisoryMQT5 hr
Feb 5, 4:11 AM ESTSmall Craft AdvisoryMQT30 hr
Feb 5, 4:17 AM ESTWinter Storm WatchMQTBaraga, Houghton, Keweenaw, Ontonagon11 hr
Feb 5, 3:14 PM ESTWinter Weather AdvisoryMQTAlger, Luce, Schoolcraft40 hr
Feb 5, 3:57 PM ESTStorm WarningMQT39 hr
Feb 5, 3:57 PM ESTHeavy Freezing Spray WarningMQT51 hr

Nearby

Blizzard Warnings in Michigan, 2025Every blizzard warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.